Browse

You are looking at 1 - 3 of 3 items for :

  • Tuberculosis x
Clear All
Open access

Raku Son, Masahiko Nagahama, Fumiaki Tanemoto, Yugo Ito, Fumika Taki, Ryosuke Tsugitomi and Masaaki Nakayama

Summary

The etiology of hyponatremia is assessed based on urine osmolality and sodium. We herein describe a 35-year-old Asian man with pulmonary tuberculosis and perforated duodenal ulcer who presented with hyponatremia with hourly fluctuating urine osmolality ranging from 100 to 600 mosmol/kg, which resembled urine osmolality observed in typical polydipsia and SIADH simultaneously. Further review revealed correlation of body temperature and urine osmolality. Since fever is a known non-osmotic stimulus of ADH secretion, we theorized that hyponatremia in this patient was due to transient ADH secretion due to fever. In our case, empiric exogenous glucocorticoid suppressed transient non-osmotic ADH secretion and urine osmolality showed highly variable concentrations. Transient ADH secretion-related hyponatremia may be underrecognized due to occasional empiric glucocorticoid administration in patients with critical illnesses. Repeatedly monitoring of urine chemistries and interpretation of urine chemistries with careful review of non-osmotic stimuli of ADH including fever is crucial in recognition of this etiology.

Learning points:

  • Hourly fluctuations in urine osmolality can be observed in patients with fever, which is a non-osmotic stimulant of ADH secretion.
  • Repeated monitoring of urine chemistries aids in the diagnosis of the etiology underlying hyponatremia, including fever, in patients with transient ADH secretion.
  • Glucocorticoid administration suppresses ADH secretion and improves hyponatremia even in the absence of adrenal insufficiency; the etiology of hyponatremia should be determined carefully in these patients.
Open access

Elke Thijs, Katrien Wierckx, Stefaan Vandecasteele and Annick Van den Bruel

Summary

A 42-year-old man with complaints of muscle soreness and an increased pigmentation of the skin was referred because of a suspicion of adrenal insufficiency. His adrenocorticotropic hormone and cortisol levels indicated a primary adrenal insufficiency (PAI) and treatment with hydrocortisone and fludrocortisone was initiated. An etiological workup, including an assessment for anti-adrenal antibodies, very long-chain fatty acids, 17-OH progesterone levels and catecholamine secretion, showed no abnormalities. 18Fluorodeoxyglucose positron emission tomography/CT showed bilateral enlargement of the adrenal glands and bilateral presence of an adrenal nodule, with 18fluorodeoxyglucose accumulation. A positive tuberculin test and positive family history of tuberculosis were found, and tuberculostatic drugs were initiated. During the treatment with the tuberculostatic drugs the patient again developed complaints of adrenal insufficiency, due to insufficient dosage of hydrocortisone because of increased metabolism of hydrocortisone.

Learning points:

  • Shrinkage of the adrenal nodules following tuberculostatic treatment supports adrenal tuberculosis being the common aetiology.
  • The tuberculostatic drug rifampicin is a CYP3A4 inducer, increasing the metabolism of hydrocortisone. Increase the hydrocortisone dosage upon initiation of rifampicin in case of (adrenal) tuberculosis.
  • A notification on the Addison’s emergency pass could be considered to heighten physician’s and patients awareness of hydrocortisone drug interactions.
Open access

Ernesto Solá, Carmen Rivera, Michelle Mangual, José Martinez, Kelvin Rivera and Ricardo Fernandez

Summary

Diabetes mellitus was identified as a risk factor for developing tuberculosis (TB) infection, and relapse after therapy. The risk of acquiring TB is described as comparable to that of HIV population. The fact that diabetics are 3× times more prone to develop pulmonary TB than nondiabetics cannot be overlooked. With DM recognized as global epidemic, and TB affecting one-third of the world population, physicians must remain vigilant. We present a 45-year-old woman born in Dominican Republic (DR), with 10-year history of T2DM treated with metformin, arrived to our Urgency Room complaining of dry cough for the past 3months. Interview unveiled unintentional 15lbs weight loss, night sweats, occasional unquantified fever, and general malaise but denied bloody sputum. She traveled to DR 2years before, with no known ill exposure. Physical examination showed a thin body habitus, otherwise well appearing woman with stable vital signs, presenting solely right middle lung field ronchi. LDH, ESR, hsCRP and Hg A1C were elevated. Imaging revealed a right middle lobe cavitation. Sputum for AFB disclosed active pulmonary TB. Our case portrays that the consideration of TB as differential diagnosis in diabetics should be exercised with the same strength, as it is undertaken during the evaluation of HIV patients with lung cavitation. Inability to recognize TB will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.

Learning points

  • Diabetes mellitus should be considered an important risk factor for the reactivation of pulmonary tuberculosis.
  • High clinical suspicious should be taken into consideration as radiological findings for pulmonary tuberculosis in patients with diabetes mellitus may be atypical, involving middle and lower lobes.
  • Inability to recognize pulmonary tuberculosis will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.